Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 342, NWS Midland/Odessa, TX

September 30, 2005Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 30, 2005, 7:50 PM CDT for Pecos County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2005, 7:50 PM CDT (00:50 UTC)
Expired
Sep 30, 2005, 8:30 PM CDT
In force
40 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 125 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
2984 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 010052
SVRMAF
TXC371-010145-
/O.NEW.KMAF.SV.W.0342.051001T0050Z-051001T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
750 PM CDT FRI SEP 30 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 845 PM CDT

* AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED ON INTERSTATE 10 18 MILES WEST OF IRAAN...OR 
  ABOUT 9 MILE SOUTHEAST OF BAKERSFIELD...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  INTERSTATE 10 FROM MILE MARKER 298 TO MILE MARKER 325.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3090 10227 3072 10227 3065 10178 3082 10185
      3098 10195

$$
2 follow-up statements
000 
WWUS54 KMAF 010118
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
817 PM CDT FRI SEP 30 2005

TXC371-010145-
/O.CON.KMAF.SV.W.0342.000000T0000Z-051001T0145Z/
PECOS-
817 PM CDT FRI SEP 30 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EAST CENTRAL PECOS COUNTY...

AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF IRAAN...OR ABOUT 13
MILES NORTHWEST OF SHEFFIELD...MOVING EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
SHEFFIELD...AND INTERSTATE 10 FROM MILE MARKER 325 AT SHEFFIELD 
WEST TO THE U.S. 190 JUNCTION AT MILE MARKER 307.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3090 10227 3072 10227 3065 10178 3082 10185
      3098 10195

$$
000 
WWUS54 KMAF 010130
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM CDT FRI SEP 30 2005

TXC371-010140-
/O.CAN.KMAF.SV.W.0342.000000T0000Z-051001T0145Z/
PECOS-
830 PM CDT FRI SEP 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PECOS COUNTY IS
CANCELLED...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS...PARTICULARLY INTERSTATE 10 
FROM MILE MARKER 307 EAST TO MILE MARKER 325 AT SHEFFIELD. MOTORISTS 
SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS 
ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3090 10227 3072 10227 3065 10178 3082 10185
      3098 10195

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 5:53 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 30, 5:53 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 PM CDT FRI SEP 30 2005

.UPDATE...
HAVE UPDATED THE FORECAST TO RECONFIGURE POP...SKY...QPF...AND WX
GRIDS. INCREASED POPS A BIT OVER THE SOUTHERN PERMIAN BASIN THIS EVENING
AND LOWERED POPS AFTER MIDNIGHT ACROSS ALL BUT FAR NORTHEASTERN ZONES.
ALSO ADJUSTED SKY GRIDS ACCORDINGLY.

&&

.PREV DISCUSSION... (ISSUED 252 PM CDT FRI SEP 30 2005)

SHORT TERM...
WEATHER FEATURES ARE ON THE MOVE AS AN UPPER LOW SPINNING ACROSS THE
EXTREME WESTERN HIGH PLAINS CONTINUES TO MOVE EAST AS IT GETS KICKED
EASTWARD BY THE ZONAL FLOW NORTH OF IT. CURRENTLY A MASS OF MID CLOUDS
AND HIGH BASED CUMULONIMBUS ARE MOVING INTO THE EASTERN PERMIAN BASIN
AND THE EXTREME WESTERN LOW ROLLING PLAINS. WIDELY SCATTERED TO ISOLATED
SHOWERS AND THUNDERSTORMS ARE OCCURRING IN THESE AREAS AHEAD OF THE SURFACE
TROUGH. THE SURFACE TROUGH SHOULD CONTINUE TO MOVE EASTWARD LATE THIS
AFTERNOON AND THIS EVENING AS STRONGER WESTERLY FLOW IN THE MID LEVELS
CONTINUES TO PUSH FEATURES EASTWARD ON THE SOUTH SIDE OF THE UPPER LOW.
THIS SHOULD KEEP THE CLOUDS AND CONVECTION ON THE MOVE TO THE EAST WHICH
WOULD CONFINE POPS TO THE EASTERN PERMIAN BASIN TONIGHT. NOT TERRIBLY
EXCITED ABOUT SEVERE POTENTIAL WITH THE BETTER HEIGHT FALLS OCCURRING
CLOSER TO THE UPPER LOW ACROSS WESTERN OKLAHOMA AND SURFACE TO 850
FLOW NOT BACKING MUCH. STILL THEIR COULD BE A FEW STRONG STORMS
APPROACHING SEVERE LIMITS ACROSS THE EXTREME WESTERN LOW ROLLING PLAINS
THIS EVENING DUE TO THE COMBINATION OF DECENT SHEAR AND MODEST CAPE.
NOT CONFIDENT THAT AREAL COVERAGE OF POTENTIAL IS LARGE ENOUGH TO
MENTION SEVERE WORDING IN ZONES. WILL CONTINUE TO MENTION ISOLATED
SEVERE WORDING IN THE HAZARDOUS WEATHER OUTLOOK EMPHASIZING BEST CHANCE
ACROSS THE NORTHEAST PERMIAN BASIN. JUST MINOR TWEAKS WERE NEEDED
TO THE OTHER GRIDS.

LONG TERM...
A MID/UPPER LEVEL RIDGE IS EXPECTED TO BUILD INTO THE AREA ON
SATURDAY IN THE WAKE THE UPPER LEVEL STORM SYSTEM TRACKING ACROSS
THE TEXAS PANHANDLE PRESENTLY.

SOUTHWEST MID LEVEL FLOW ACROSS THE ROCKIES SHOULD ALLOW FOR THE
DEVELOPMENT OF A SURFACE LEE TROUGH OVER THE NORTHERN AND CENTRAL
HIGH PLAINS. FOR OUR FORECAST AREA...THIS WILL RESULT IN SOUTHEAST
TO SOUTH SURFACE WINDS OVER THE EASTERN HALF OF THE CWA...
AND GENERALLY SOUTH TO SOUTHWEST SURFACE FLOW OVER THE WESTERN
PORTIONS OF THE CWA INTO NEXT WEEK. THIS TYPE OF FLOW PATTERN
SHOULD ALSO HELP MAINTAIN A WEAK DRYLINE DRAPED ACROSS THE
FORECAST AREA THROUGH THE FORECAST PERIOD. HOWEVER...WITH HIGH
PRESSURE OVER THE AREA...I WOULD EXPECT THIS FEATURE TO PLAY
LITTLE IF ANY ROLE IN OUR WEATHER.

GFS BOUNDARY LAYER RH PROGS SUGGEST THAT MORNING STRATUS CLOUD
DEVELOPMENT SIMILAR TO THIS MORNINGS SHOULD OCCUR EACH DAY INTO
EARLY NEXT WEEK...ESPECIALLY OVER SOUTHEAST PORTIONS OF THE CWA.

BEST RAIN CHANCES NEXT WEEK APPEAR TO BE FROM TWO DIFFERENT
SOURCES. SUBTROPICAL MOISTURE STREAMING INTO THE AREA ON
SOUTHWEST FLOW FROM THE BAJA REGION FROM WHAT IS PRESENTLY
TROPICAL STORM OTIS SHOULD PROVIDE THE WESTERN PORTIONS OF THE
CWA WITH ISOLATED TO SLIGHT CHANCE POPS THE FIRST HALF OF NEXT
WEEK. THEN...ANOTHER COLD FRONT IS EXPECTED TO PROVIDE SLIGHT
CHANCE TO CHANCE POPS ACROSS MOST AREAS EAST ON THE MOUNTAINS ON
WEDNESDAY. BASED ON THESE TWO FEATURES...HAVE MADE MINOR ADJUSTMENTS
TO THE EXTENDED GRIDS AS COMPARED TO THE PREVIOUS FORECAST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

75/70
Hazardous weather outlook, Sep 30, 2:25 PM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT FRI SEP 30 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
225 PM CDT FRI SEP 30 2005 /125 PM MDT FRI SEP 30 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING
ACROSS THE EASTERN PERMIAN BASIN OR EAST OF A LAMESA...MIDLAND...
TO CRANE LINE. THE GREATEST AREAL COVERAGE OF STORMS IS EXPECTED
TO BE ACROSS THE EXTREME NORTHEASTERN PERMIAN BASIN EAST OF A GAIL
TO BIG SPRING LINE. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...
HOWEVER A COUPLE OF STORMS COULD APPROACH OR EXCEED SEVERE LIMITS...
PARTICULARLY ACROSS THE NORTHEAST PERMIAN BASIN. DAMAGING WINDS
AND LARGE HAIL WOULD THE MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF FOR WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS...EMERGENCY MANAGEMENT OFFICIALS AND OTHER INTERESTS
SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION THIS AFTERNOON
AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.